Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Why take d4T?
Mar 29, 2002

I read on this site an article titled "Using Abacavir to Avoid Lipid Problems" http://www.thebody.com/catie/abacavir_lipids.html It said that subjects who used d4T (Zerit) were significantly more likely to develop increased levels of lipids and, on average, lactate levels were highest in subjects using d4T. Other studies have linked d4T to fat loss in the face.

My question is why anyone would take this stuff, unless they had no other options?

Response from Dr. Young

Thanks for your question.

Stavudine (Zerit) has come under fire of late-- several studies have pointed out the issues that you've described-- this study was of particular interest, since it was a prospective, randomized study that directly compared stavudine to zidovudine (AZT).

What we need to bear in mind is that overall, the drug is very well tolerated, and that the risk for serious complications (lactic acidosis, pancreatitis) is very, very low. What this means in practical terms, is that I counsel all of my patients on the risks and benefits of their therapy (whether that includes d4T or not). I have a renewed degree of this counsel as a result of recent studies of toxicity (including the study that you've referenced).

While we have many drugs now for the treatment of HIV, it is not unusual for patients to require all of the medications during the course of treatment-- this means that for some, d4T might be a necessary part of therapy, even if one were inclined not to use as part of first-line therapy.

Lastly, I continue to look for additional studies to help define the magnitude of risk and perhaps, to identify persons who are at greatest risk of complication. BY



Previous
help???
Next
now what?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement